NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient has a temperature of 38.6 °C, heart rate 118/min, respiratory rate 24/min and new confusion. What should you suspect first?

  1. AHypoglycaemia only
  2. BDehydration from not drinking enough water only
  3. CSepsis
  4. DNormal postoperative recovery
2.Nursing fundamentalsHard

During tracheal suction a patient's SpO₂ falls from 95% to 85% and the heart rate drops. What should the nurse do?

  1. AContinue until all the secretions have been removed from the airway
  2. BStop suctioning and give oxygen until the patient recovers
  3. CIncrease the suction pressure to finish faster
  4. DInsert the catheter further into the airway
3.Infection control & patient safetyMedium

Why does a nurse wear chemotherapy-tested gloves and a gown when emptying the urinal of a patient who recently had chemotherapy?

  1. AChemotherapy makes the urine strongly acidic and corrosive
  2. BThe urine always contains infectious bacteria after chemotherapy
  3. CThe patient is on airborne precautions after treatment
  4. DThe body fluids can contain active drug for a time after treatment
4.Infection control & patient safetyHard

A nurse who is not immune to chickenpox was exposed to a patient with varicella before precautions began. What usually happens?

  1. AThe nurse continues working with all patients as usual, including newborns
  2. BThe nurse only needs to wear gloves for the next month
  3. CThe nurse must take a two-week course of antibiotics to prevent the infection
  4. DThe nurse is assessed and kept from patient contact during the incubation period per policy
5.Prioritization & delegationMedium

A patient with severe neutropenia needs a room. Which roommate is the safest choice?

  1. AA patient with an infected, draining leg wound
  2. BA patient after a knee replacement with no signs of infection
  3. CA patient with influenza
  4. DA patient with C. difficile diarrhea
6.Prioritization & delegationHard

A team has an RN, an LPN/LVN and a nursing assistant. Which task is the best one to assign to the LPN/LVN?

  1. AGiving a scheduled subcutaneous anticoagulant injection to a stable patient
  2. BMeasuring the vital signs and weights of every patient on the unit before breakfast
  3. CAssessing a patient who returned from surgery 30 minutes ago
  4. DWriting the discharge teaching plan for a patient with new diabetes
7.Clinical nursingMedium

Which of these is one of the "4 Hs", the reversible causes of cardiac arrest?

  1. AHypoxia
  2. BHypertension
  3. CHyperthyroidism
  4. DHyperventilation
8.Clinical nursingHard

During CPR for asystole, when should adrenaline (epinephrine) be given according to standard adult guidelines?

  1. AOnly after three shocks have been delivered by the defibrillator
  2. BNever, because asystole is not treated with drugs
  3. CAs soon as IV or IO access is obtained, then every 3–5 minutes
  4. DOnly once the patient has a pulse again
9.Lab values & electrolytesMedium

A patient with pneumonia had a CRP of 180 mg/L on admission and 40 mg/L after 4 days of antibiotics. What does this most likely show?

  1. AThe inflammation is settling with treatment
  2. BThe antibiotic is causing liver damage
  3. CThe infection has spread to another organ
  4. DThe patient has developed a new infection
10.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. AClear fluid, normal glucose, normal protein, no white cells
  2. BClear fluid, high glucose, low protein, many red cells
  3. CClear fluid, normal glucose, mildly raised protein, lymphocytes
  4. DCloudy fluid, low glucose, high protein, many neutrophils
11.PharmacologyMedium

Which antihypertensive class can raise blood glucose and uric acid levels, sometimes triggering gout?

  1. AAlpha-1 blockers
  2. BThiazide diuretics
  3. CACE inhibitors
  4. DAngiotensin II receptor blockers
12.PharmacologyHard

Why do infants absorb more of a topical corticosteroid than adults?

  1. AInfants do not absorb topical drugs at all
  2. BThey have more skin area per kilogram and thinner skin
  3. CTheir skin contains no blood vessels
  4. DTheir liver changes the cream into a much stronger form
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure is comfortable at rest but becomes breathless walking across a room. Which NYHA class fits best?

  1. AClass I
  2. BClass II
  3. CClass IV
  4. DClass III
14.Med-surg: cardiovascular & respiratoryHard

After four days of antibiotics for pneumonia, a patient still has fever and pleuritic pain. There is dullness and reduced breath sounds at the right base. What complication should be suspected?

  1. AAn allergic reaction to the antibiotic
  2. BAsthma triggered by the infection
  3. CA parapneumonic effusion or empyema
  4. DNormal recovery from pneumonia
15.Med-surg: neuro, endocrine & renalMedium

Which measure best prevents catheter-associated urinary tract infection?

  1. AKeep the drainage bag above bladder level
  2. BDisconnect the bag regularly to empty it
  3. CRemove the catheter as soon as it is no longer needed
  4. DChange the catheter for a new one every day
16.Med-surg: neuro, endocrine & renalHard

A patient has episodes of severe headache, sweating, palpitations and very high blood pressure. Which condition should be considered?

  1. AAddison's disease
  2. BHypothyroidism
  3. CDiabetes insipidus
  4. DPhaeochromocytoma
17.Med-surg: GI, perioperative & oncologyMedium

Which advice is appropriate for a patient with a very low platelet count?

  1. ATake aspirin regularly for headaches
  2. BUse a razor blade for shaving every day
  3. CUse a soft toothbrush and an electric razor
  4. DFloss hard every day to prevent gum disease
18.Med-surg: GI, perioperative & oncologyHard

Why is naloxone usually given in small, repeated doses to a postoperative patient with opioid-induced respiratory depression?

  1. ATo make the opioid work faster and more strongly
  2. BTo restore breathing without causing severe pain and withdrawal
  3. CBecause large doses of naloxone have no extra effect at all
  4. DBecause high doses of naloxone cause respiratory depression
19.Maternity & obstetric nursingMedium

Which finding suggests magnesium sulfate toxicity?

  1. AUrine output of 60 mL/h
  2. BAbsent deep tendon reflexes
  3. CA respiratory rate of 18/min
  4. DBrisk reflexes with clonus
20.Maternity & obstetric nursingHard

Which postpartum task can be delegated to an assistive staff member (healthcare assistant)?

  1. ATeaching a first-time mother about breastfeeding
  2. BTaking vital signs of a stable woman
  3. CAssessing the fundus of a woman with heavy bleeding
  4. DEvaluating a woman for signs of postpartum depression
21.Pediatric nursingMedium

Which nursing precaution applies to a child with a suspected Wilms tumour (nephroblastoma)?

  1. AKeep the child flat in bed for 2 weeks
  2. BAvoid palpating the abdomen
  3. CEncourage vigorous abdominal massage
  4. DGive daily enemas
22.Pediatric nursingHard

A formula-fed infant is diagnosed with cow's milk protein allergy. Which formula is usually advised?

  1. AA lactose-free cow's milk formula
  2. BA goat's milk formula
  3. CAn extensively hydrolysed formula
  4. DA rice milk drink fortified with calcium
23.Mental health nursingMedium

How does obsessive-compulsive personality disorder differ from obsessive-compulsive disorder?

  1. AIt is a lasting pattern of perfectionism and control without true obsessions and compulsions
  2. BPeople with it always feel that their behaviour is senseless and unwanted
  3. CIt starts suddenly in later life after a stressful event and goes away on its own within a few months
  4. DIt always involves repeated hand washing and checking rituals
24.Mental health nursingHard

A man with schizophrenia who has been well for 2 years wants to stop his antipsychotic. Which approach best reflects recovery-oriented care?

  1. AAdvise him to stop it suddenly on his own and see what happens over the next month
  2. BDiscuss benefits and risks, decide together with the prescriber and agree a relapse plan
  3. CTell him he must take it for life and refuse to discuss it
  4. DReport him to the police and his employer for non-adherence to treatment
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C103.8 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 103.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

103.8 °F
T = °C
26.Nursing math & unit conversionsHard
2 mcg/kg/min? mg/h68 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 2 mcg/kg/min for a patient who weighs 68 kg. Express the dose rate D in mg/h. Round to two decimal places.

2 mcg/kg/min68 kg
D = mg/h
27.Dosage calculationsMedium
5%w/vV = ? mL

A dose of 125 mg is needed from a 5% (w/v) solution. What volume V contains this dose?

125 mg5% w/v
V = mL
28.Dosage calculationsHard
250 mg/5 mLV = ? mL

A patient weighs 176 lb. The prescription is 1 mg/kg as a single dose, and the stock contains 250 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give?

176 lb1 mg/kg250 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1000 mL15 gtt/mL6 h? gtt/min

Infuse 1000 mL over 6 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL6 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg250 mL5 mL/h? mcg/min

An infusion of 50 mg in 250 mL runs at 5 mL/h. How many micrograms per minute D does the patient receive?

50 mg/250 mL5 mL/h
D = mcg/min
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLmilk240 mLIV infusion100 mL/h × 12 hIV antibiotic1 × 100 mLurine425 mLurine450 mLurine150 mLurine150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

jelly: 100 mLmilk: 240 mLIV infusion: 100 mL/h × 12 hIV antibiotic: 1 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL150 mL/hstart 06:4512:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 06:45 and runs by pump at 150 mL/h. How many mL V are left in the bag at 12:15?

1000 mL150 mL/h06:45 → 12:15
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: occasionally moist; activity: walks occasionally; mobility: very limited; nutrition: adequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 99% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 114/min, alert, temperature 37.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 99%O₂SBP 124HR 114AT 37.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · Sepsis

Why this is the answer

Fever, tachycardia, tachypnoea and altered mental state suggest sepsis. It needs urgent escalation and treatment, such as the "sepsis six" bundle.

Answer

C · Sepsis
2.Nursing fundamentals

Answer: B · Stop suctioning and give oxygen until the patient recovers

Why this is the answer

Suction removes oxygen and can stimulate the vagus nerve, causing hypoxia and bradycardia. The nurse stops, oxygenates and lets the patient recover before trying again.

Answer

B · Stop suctioning and give oxygen until the patient recovers
3.Infection control & patient safety

Answer: D · The body fluids can contain active drug for a time after treatment

Why this is the answer

Many hazardous drugs are excreted in urine, stool and vomit for a period after treatment. Staff wear protective gloves and gowns when handling these fluids, according to policy.

Answer

D · The body fluids can contain active drug for a time after treatment
4.Infection control & patient safety

Answer: D · The nurse is assessed and kept from patient contact during the incubation period per policy

Why this is the answer

A non-immune worker exposed to varicella may become infectious before the rash appears, so they are usually excluded from patient contact for the incubation period, and post-exposure vaccination or other measures may be offered.

Answer

D · The nurse is assessed and kept from patient contact during the incubation period per policy
5.Prioritization & delegation

Answer: B · A patient after a knee replacement with no signs of infection

Why this is the answer

A neutropenic patient cannot fight infection well, so the roommate must not have a transmissible infection. A clean postoperative patient is the safest choice; ideally the neutropenic patient has a single room.

Answer

B · A patient after a knee replacement with no signs of infection
6.Prioritization & delegation

Answer: A · Giving a scheduled subcutaneous anticoagulant injection to a stable patient

Why this is the answer

LPNs/LVNs usually give scheduled injections to stable patients. A fresh postoperative assessment and teaching plans need the RN, and routine vital signs are better given to the assistant so the LPN/LVN can use their skills.

Answer

A · Giving a scheduled subcutaneous anticoagulant injection to a stable patient
7.Clinical nursing

Answer: A · Hypoxia

Why this is the answer

The 4 Hs are hypoxia, hypovolaemia, hypo- or hyperkalaemia and other metabolic causes, and hypothermia. The 4 Ts are thrombosis, tension pneumothorax, tamponade and toxins.

Answer

A · Hypoxia
8.Clinical nursing

Answer: C · As soon as IV or IO access is obtained, then every 3–5 minutes

Why this is the answer

In non-shockable rhythms, adrenaline is given as soon as possible and repeated every 3–5 minutes while CPR continues. In shockable rhythms it is given after the third shock in UK/European guidelines (after the second shock in AHA guidelines).

Answer

C · As soon as IV or IO access is obtained, then every 3–5 minutes
9.Lab values & electrolytes

Answer: A · The inflammation is settling with treatment

Why this is the answer

CRP has a short half-life of about 19 hours, so it falls within days when inflammation is controlled. A falling CRP, together with clinical improvement, supports a response to treatment; a CRP that stays high or rises again needs review.

Answer

A · The inflammation is settling with treatment
10.Lab values & electrolytes

Answer: D · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.

Answer

D · Cloudy fluid, low glucose, high protein, many neutrophils
11.Pharmacology

Answer: B · Thiazide diuretics

Why this is the answer

Thiazide diuretics reduce uric acid excretion and can worsen glucose tolerance. They also cause low potassium and sodium, so electrolytes are monitored.

Answer

B · Thiazide diuretics
12.Pharmacology

Answer: B · They have more skin area per kilogram and thinner skin

Why this is the answer

Infants have a high surface area-to-weight ratio and a thinner skin barrier, so topical drugs reach higher systemic levels. Nappies can act as an occlusive dressing and increase absorption further.

Answer

B · They have more skin area per kilogram and thinner skin
13.Med-surg: cardiovascular & respiratory

Answer: D · Class III

Why this is the answer

NYHA class I has no limitation, class II slight limitation with ordinary activity, class III marked limitation with less than ordinary activity but comfortable at rest, and class IV symptoms at rest. The class guides treatment and prognosis.

Answer

D · Class III
14.Med-surg: cardiovascular & respiratory

Answer: C · A parapneumonic effusion or empyema

Why this is the answer

Persistent fever and signs of pleural fluid suggest a parapneumonic effusion, which may become infected (empyema). Ultrasound and diagnostic pleural aspiration are needed, and an infected collection usually needs a chest drain in addition to antibiotics.

Answer

C · A parapneumonic effusion or empyema
15.Med-surg: neuro, endocrine & renal

Answer: C · Remove the catheter as soon as it is no longer needed

Why this is the answer

The risk of CAUTI rises with each day a catheter is in place. Avoiding unnecessary catheters and removing them early are the most effective measures. A closed system and keeping the bag below bladder level also help.

Answer

C · Remove the catheter as soon as it is no longer needed
16.Med-surg: neuro, endocrine & renal

Answer: D · Phaeochromocytoma

Why this is the answer

Phaeochromocytoma is a catecholamine-secreting tumour, usually of the adrenal medulla. It causes episodic hypertension, headache, sweating and tachycardia. Before surgery, alpha-blockade is started before any beta-blocker, because beta-blockade alone can cause a hypertensive crisis.

Answer

D · Phaeochromocytoma
17.Med-surg: GI, perioperative & oncology

Answer: C · Use a soft toothbrush and an electric razor

Why this is the answer

With thrombocytopenia, the nurse reduces bleeding risk: soft toothbrush, electric razor, no NSAIDs or aspirin, avoiding IM injections and rectal procedures, and reporting bleeding, bruising or blood in urine or stool.

Answer

C · Use a soft toothbrush and an electric razor
18.Med-surg: GI, perioperative & oncology

Answer: B · To restore breathing without causing severe pain and withdrawal

Why this is the answer

A large bolus can abruptly reverse analgesia, causing severe pain, agitation, hypertension, pulmonary oedema and arrhythmias. Titrating small doses restores adequate breathing. Because naloxone's effect can be shorter than the opioid's, monitoring and repeat doses or an infusion may be needed.

Answer

B · To restore breathing without causing severe pain and withdrawal
19.Maternity & obstetric nursing

Answer: B · Absent deep tendon reflexes

Why this is the answer

Loss of the patellar reflex is an early sign of toxicity, followed by respiratory depression and reduced consciousness. Brisk reflexes with clonus suggest worsening pre-eclampsia, not magnesium toxicity.

Answer

B · Absent deep tendon reflexes
20.Maternity & obstetric nursing

Answer: B · Taking vital signs of a stable woman

Why this is the answer

Routine vital signs for a stable patient can be delegated, with the nurse interpreting results. Assessment, teaching and evaluation of unstable patients are nursing responsibilities.

Answer

B · Taking vital signs of a stable woman
21.Pediatric nursing

Answer: B · Avoid palpating the abdomen

Why this is the answer

Palpating the abdomen could rupture the tumour capsule and spread cancer cells. A sign over the bed often warns staff not to palpate.

Answer

B · Avoid palpating the abdomen
22.Pediatric nursing

Answer: C · An extensively hydrolysed formula

Why this is the answer

Extensively hydrolysed formulas contain milk proteins broken into small pieces that rarely trigger allergy; amino acid formulas are used for severe cases. Lactose-free formula still contains cow's milk protein, goat's milk proteins cross-react, and rice milk is unsuitable for infants.

Answer

C · An extensively hydrolysed formula
23.Mental health nursing

Answer: A · It is a lasting pattern of perfectionism and control without true obsessions and compulsions

Why this is the answer

In OCPD, rigid perfectionism, orderliness and control are part of the personality and usually feel right to the person. In OCD, the person has intrusive obsessions and compulsions that they usually find distressing.

Answer

A · It is a lasting pattern of perfectionism and control without true obsessions and compulsions
24.Mental health nursing

Answer: B · Discuss benefits and risks, decide together with the prescriber and agree a relapse plan

Why this is the answer

Recovery-oriented care values the person's choices and shared decision-making. Any change is planned with the prescriber, often by tapering slowly, with clear early warning signs and a plan for what to do if they appear.

Answer

B · Discuss benefits and risks, decide together with the prescriber and agree a relapse plan
25.Nursing math & unit conversions

Answer: T = 39.9 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

103.8 − 32 = 71.8

Multiply by 5/9

T = 71.8·5/9 = 39.89 ≈ 39.9 °C

Answer

T = 39.9 °C
26.Nursing math & unit conversions

Answer: D = 8.16 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 2 mcg/kg/min × 68 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 2·68·60/1000 = 8.16 mg/h

Answer

D = 8.16 mg/h
27.Dosage calculations

Answer: V = 2.5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

5% = 50 mg/mL

Volume

V = 125/50 = 2.5 mL

Answer

V = 2.5 mL
28.Dosage calculations

Answer: V = 1.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

176/2.2 = 80 kg

Dose

1·80 = 80 mg

Volume

V = (80/250)·5 = 1.6 mL

Answer

V = 1.6 mL
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 1000·15/360 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: D = 16.67 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/250 mL = 200 mcg/mL

Dose per hour

5·200 = 1000 mcg/h

Dose per minute

D = 1000/60 = 16.67 mcg/min

Answer

D = 16.67 mcg/min
31.IV fluids & fluid balance

Answer: I = 1640 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 100 + 240 = 340 mL
IV infusion: 100·12 = 1200 mL
IV antibiotic: 1·100 = 100 mL
I = 1640 mL

Answer

I = 1640 mL
32.IV fluids & fluid balance

Answer: V = 175 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

06:45 → 12:15 = 5.5 h

Volume infused

150·5.5 = 825 mL

Volume left

V = 1000 − 825 = 175 mL

Answer

V = 175 mL
33.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: adequate → 3
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 3 + 3 + 2 + 3 + 3 = 15

Answer

B = 15
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 124 mmHg → 0
HR 114/min → 2
alert (A) → 0
T 37.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 0 + 2 + 0 + 0 = 4
No parameter scores 3.

Risk group

low

Answer

low

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions